Increased seizures can occur for several reasons in patients with epilepsy taking antiepileptic drugs (AEDs). Sometimes the wrong drug is chosen for the patientís type of epilepsy. For example:
Many AEDs also may modify seizure semiology.76,78
Seizures can be a manifestation of neurotoxicity with most AEDs, but free levels may be required to document high levels. Abrupt overdoses, as in suicide attempts, are especially proconvulsant. Drug interactions from polytherapy commonly cause toxicity (which may include seizures) despite reasonable doses, because of cumulative effects on CYP450 and GT enzyme systems. Serum phenytoin levels above 40 mg/mL or carbamazepine levels above 17 mg/mL have been associated with increased seizure frequency.77,78 If the carbamazepine concentration is not found to be high, it is likely that the causative factor is carbamazepineís metabolite, carbamazepine-10,11 epoxide.79 Valproate and gabapentin can cause a toxic encephalopathy with myoclonus and, uncommonly, generalized seizures.55
Risk factors for worsening seizures with high AED levels include:77,78
In patients without these risks, Loiseau has postulated that the AED inadvertently activates a seizure pathway by disrupting a loop involved in seizure inhibition.78
Reviewed and revised March 2004 by Steven C. Schachter, MD, epilepsy.com Editorial Board.
© 2014 Epilepsy.com. All rights reserved.